Airway angioedema due to Steven Johnson Syndrome
73yo M presented to ED with 1 day history of worsening hypoxia, throat pain and fevers, on the background of unprovoked L leg DVT and bilateral PEs 2 weeks ago, for which he was started on rivaroxaban ~10 days ago. On examination, the patient was hypoxic saturating 90% on 15L non-rebreather, has severe dysphonia, a soft stridor and trismus. Examination of his upper airway revealed mildly tender neck, diffusely erythematous and oedematous palate and uvula, and limited view beyond. He had decreased air entry on the R base of his chest but it was otherwise clear on auscultation. Interestingly, he also had violacious plaque-like rash with desquamation present on his arms, thighs, back and buttock, which has developed since his last hospitalisation 2 weeks ago. A CT neck was performed to further assess his airway.
Loading Stack -
0 images remaining
There is marked diffuse mucosal and submucosal edema of the glottis involving the true and false vocal cords leading to severe luminal stenosis. There is edema of the uvula but the epiglottis does not appear significantly enlarged. No evidence of a peritonsillar or retropharyngeal abscess. The peripharyngeal fat planes appear symmetrical in configuration with no displacement. No cervical or supraclavicular fossa lymphadenopathy.
Evidence of diffuse mucosal and submucosal edema in the glottic region and involving the uvula leading to severe upper airways luminal stenosis. The appearance raises the possibility of an angioedema-type reaction. No peritonsillar or retropharyngeal abscess.
The patient was admitted to ICU, received IV dexamethasone and epinephrine nebulisers with partial response, and intubated with awake fibroptics on a semi-elective basis. His rivaroxaban was changed to heparin infusion. His rash was biopsied and the histology was consistent with erythema multiforme (with the differential diagnosis being SLE or drug-induced lupus). Remarkably, his rash and airway stenosis improved quickly and by 48 hours he was extubated.
The working diagnosis at this point in time is rivaroxaban induced Steven-Johnson-Syndrome, or drug-induced lupus. Interestingly, when the patient was re-challenged with rivaroxaban for the second time, he was re-admitted to HDU 1 day later worsening hypoxia, and profound proximal > distal symmetrical weakness with absent reflexes, which again improved on withdrawal of the drug.
In a Medical Review published by the FDA in 2011, 2 cases of Steven-Johnson-Syndrome related to rivaroxaban was reported.